Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 19, NWS Atlanta, GA

March 16, 2022Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 16, 2022, 7:26 PM EDT for Jones County, Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 7:26 PM EDT (23:26 UTC)
Expired
Mar 16, 2022, 8:15 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Jones County, GA

The radar

The Robins AFB radar (KJGX), 44 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 7:26 PM EDTHAIL 11 Sw Gray, GAQUARTER SIZED HAIL REPORTED WITH SMALLER HAIL COVERING THE GROUND
Mar 16, 7:48 PM EDTHAIL 11 Sw Gray, GAQUARTER SIZED HAIL REPORTED WITH SMALLER HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS52 KFFC 162326
SVRFFC
GAC169-170015-
/O.NEW.KFFC.SV.W.0019.220316T2326Z-220317T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
726 PM EDT Wed Mar 16 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jones County in central Georgia...

* Until 815 PM EDT.

* At 726 PM EDT, a severe thunderstorm was located over Clinton, or
  over Gray, moving east at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Gray, Ethridge, James, Bradley, Wayside, Haddock, Greenberry
  Crossroads, Clinton and Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3293 8362 3308 8366 3319 8344 3318 8343
      3311 8342 3294 8336
TIME...MOT...LOC 2326Z 253DEG 10KT 3300 8355 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:48 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 16, 3:48 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
348 PM EDT Wed Mar 16 2022

.SHORT TERM /Tonight through Thursday Night/...
Stacked low pressure system is moving E/NE across north central AL.
A warm front extends eastward from the low center and is sitatuated
across central GA. South of this warm front, clouds have broken and
decent heating has occurred. The remaining challenge for the
afternoon is how much further north will the warm front make it. Do
think the metro area should make it into the warm sector, but the
Athens area and NE GA should remain on the cool side until the low
moves across.

Regional radar shows thunderstorms to the west and to the east of
the CWA. Do think as the low pressure system moves across, shower
and thunderstorm coverage will increase across the CWA. The latest
surface analysis shows CAPE values between 1000-2000 J/kg across the
warm sector with steep low and mid level lapse rates. There is still
some potential for strong to severe storms, with hail and damaging
wind gusts being the primary hazards.

Low clouds are expected to fill back in across the area tonight on
the bakside of the low pressure. Some patchy fog will also be
possible. Skies should beign to clear by mid/late morning on
Thursday with mostly clear conditions expected by the afternoon.

NListemaa

.LONG TERM /Friday through Wednesday/...
The long term period picks up on Friday with a 500-mb shortwave
trough and associated surface low initially positioned over the
ArkLaTex lifting northeastward into the Ohio River Valley through
the day. Gulf moisture will be drawn northward across the CWA in the
process with PWATs surging to 1.4" to 1.6" across central Georgia
and PWATs closer to 1.0" across north Georgia (March 18th sounding
climatology shows a 90% moving average of 1.1" and the daily maximum
of 1.3" for context) so periods of heavy rain will be possible. SPC
has all of north Georgia and most of central Georgia under a
Marginal Risk for severe storms Friday through Friday night with the
far southwestern portion of the CWA under a Slight Risk. Models are
progging SBCAPE values of 500-1000 J/kg generally along and south of
I-85 with the highest CAPE values across central Georgia on Friday
afternoon and evening. Favorable 0-3 km SRH and 0-1 km SRH values
suggest the potential for organized/rotating updrafts and a couple
tornadoes. The NAM 3-km has supercell composite values up to 4
across our southwestern-most counties, so it appears that all severe
weather hazards are on the table -- damaging wind gusts, hail, and a
few tornadoes -- especially across portions of central Georgia. QPF
with this system is still looking to be light with rainfall totals
generally ranging from 0.25" to 0.50".

This system will drive a cold front across the CWA as it continues
to lift northeastward into the Great Lakes region early Saturday.
Models are depicting showers ending across the CWA by 18z to 21z.
The cold front will not be particularly potent, however, as not much
of a temperature change is expected, with spring-like daytime
temperatures sticking around through the weekend. That said, with
the dry air in place and clear skies behind the front, morning lows
on Sunday and Monday will be noticeably cooler. Subsidence with an
approaching upper-level ridge will generate high pressure across the
Southeast on Sunday. This area of high pressure will shift east of
the CWA through the day Monday, though conditions will remain dry as
an upper-level ridge remains in place. Moisture return will commence
on Tuesday as air is advected across the CWA from the Gulf amid
southerly/southwesterly flow. Meanwhile at the upper levels, a
longwave trough will dig across the Desert Southwest and begin to
translate eastward, which with a surface low tracking across the
Great Plains will bring rain chances back to the forecast area
Tuesday into Tuesday night.

Martin

&&

.AVIATION...
18Z Update...
Skies will likely bounce between sct-bkn MVFR for the remainder of
the afternoon. Hi-res models still indicating some good chances
that scattered showers and isolated thunderstorms will impact ATL
during the mid to late afternoon. IFR cigs and patchy fog will
likely develop overnight in the rain cooled airmass. Winds will
also be fairly light/vrb overnight and picking up out of the NW by
mid morning tomorrow.

//ATL Confidence...18Z Update...
Med-hi confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  73  49  70 /  60   5   5  70
Atlanta         51  71  51  67 /  60   0  20  90
Blairsville     44  69  45  63 /  40   5  10  80
Cartersville    49  71  50  67 /  60   0  20  90
Columbus        49  74  51  71 /  40   0  20  90
Gainesville     50  71  50  66 /  50   5  10  80
Macon           49  76  49  73 /  40   0  10  70
Rome            49  72  50  68 /  50   0  30  90
Peachtree City  49  72  50  68 /  60   0  20  90
Vidalia         53  76  52  79 /  50   0   0  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Mar 16, 9:26 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
926 AM EDT Wed Mar 16 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
926 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and isolated thunderstorms are expected today.
A few of these could be strong to severe, generally along a line
from Atlanta to Athens and points south. Primary threats will be a
few damaging wind gusts with hail possible in the strongest
thunderstorms. An isolated tornado or two cannot be ruled out
primarily across far east central Georgia. This threat will come
to an end shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered storms are expected Friday. A few storms
could be strong to severe with hail, damaging winds, periods of
heavy rain, frequent lightning, and an isolated tornado or two
cannot be ruled out.

Another round of showers and thunderstorms can be expected
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 16, 6:38 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 PM EDT Wed Mar 16 2022

GAZ074-162330-
Washington GA-
638 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southern Washington
County through 730 PM EDT...

At 638 PM EDT, a strong thunderstorm was over Oconee, or 11 miles
southwest of Sandersville, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sandersville, Tennille, Oconee, Riddleville and Warthen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3276 8293 3279 8296 3280 8295 3282 8297
      3284 8297 3285 8299 3285 8303 3287 8304
      3288 8304 3288 8305 3289 8305 3313 8278
      3292 8258
TIME...MOT...LOC 2238Z 230DEG 15KT 3286 8294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 16, 6:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 S STEWART             33.41N  83.85W
03/16/2022  E1.00 INCH       NEWTON             GA   NWS EMPLOYEE

            MOSTLY PEA SIZED HAIL WITH SOME QUARTER SIZED MIXED IN.
            ON THE EAST BANK OF JACKSON LAKE

&&

EVENT NUMBER FFC2200293

KS
Special weather statement, Mar 16, 7:01 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT Wed Mar 16 2022

GAZ048-049-059-162345-
Morgan GA-Jasper GA-Newton GA-
701 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southwestern Morgan,
northeastern Jasper and east central Newton Counties through 745 PM
EDT...

At 701 PM EDT, a strong thunderstorm was over Mansfield, or 10 miles
southeast of Covington, moving northeast at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Madison, Rutledge, Newborn, Mansfield, Hard Labor Creek State Park
and Farrar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3342 8372 3352 8380 3361 8369 3360 8368
      3364 8365 3368 8360 3349 8341
TIME...MOT...LOC 2301Z 233DEG 12KT 3348 8372

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 16, 7:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HIGH FALLS STATE PARK   33.18N  84.02W
03/16/2022  E1.25 INCH       MONROE             GA   PUBLIC

&&

EVENT NUMBER FFC2200294

KS
Special weather statement, Mar 16, 7:17 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
717 PM EDT Wed Mar 16 2022

GAZ060-170000-
Putnam GA-
717 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of Putnam County
through 800 PM EDT...

At 717 PM EDT, a strong thunderstorm was near Stanfordville, or 11
miles north of Gray, moving northeast at 20 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eatonton, Rockville, Plant Harlee Branch, Resseaus Crossroads, Oconee
Springs Park, Stanfordville, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3328 8321 3328 8323 3326 8323 3326 8325
      3321 8326 3320 8328 3317 8335 3318 8336
      3317 8337 3318 8339 3318 8346 3317 8354
      3328 8354 3346 8333 3329 8318
TIME...MOT...LOC 2317Z 237DEG 19KT 3318 8352

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 16, 7:20 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 PM EDT Wed Mar 16 2022

GAZ072-162345-
Jones GA-
720 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Jones County
through 745 PM EDT...

At 720 PM EDT, a strong thunderstorm was over Clinton, or over Gray,
moving east at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gray, Ethridge, James, Bradley, Wayside, Haddock, Round Oak,
Greenberry Crossroads, Clinton and Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3308 8368 3319 8344 3318 8343 3311 8342
      3294 8336 3292 8362
TIME...MOT...LOC 2320Z 251DEG 12KT 3302 8357

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:25 PM EDTSpecial Weather StatementFFCHeard35 min
Mar 16, 4:35 PM EDTSpecial Weather StatementFFCCarroll, Coweta25 min
Mar 16, 4:46 PM EDTSpecial Weather StatementFFCSpalding44 min
Mar 16, 5:02 PM EDTSpecial Weather StatementFFCDouglas28 min
Mar 16, 5:12 PM EDTSpecial Weather StatementFFCSpalding48 min
Mar 16, 5:29 PM EDTSpecial Weather StatementFFCButts46 min
Mar 16, 5:31 PM EDTSpecial Weather StatementFFCWilkinson29 min
Mar 16, 5:36 PM EDTSpecial Weather StatementFFCHenry, Spalding39 min
Mar 16, 5:43 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton, Paulding47 min
Mar 16, 5:44 PM EDTSpecial Weather StatementFFCLamar31 min
Mar 16, 6:21 PM EDTSpecial Weather StatementFFCNewton39 min
Mar 16, 6:23 PM EDTSpecial Weather StatementFFCButts37 min
Mar 16, 6:38 PM EDTSpecial Weather StatementFFCWashington52 min
Mar 16, 6:47 PM EDTSevere Thunderstorm WarningFFCJasper, Jones43 min
Mar 16, 6:53 PM EDTSevere Thunderstorm WarningFFCWashington52 min
Mar 16, 7:01 PM EDTSpecial Weather StatementFFCMorgan44 min
Mar 16, 7:17 PM EDTSpecial Weather StatementFFCPutnam43 min
Mar 16, 7:20 PM EDTSpecial Weather StatementFFCJones25 min
Mar 16, 7:46 PM EDTSpecial Weather StatementFFCGreene, Morgan44 min
Mar 16, 7:48 PM EDTSpecial Weather StatementFFCJefferson42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.